Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 26, 2024, 4:28 PM CDT for Allen County, Neosho County, Wilson County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2024, 4:28 PM CDT (21:28 UTC)
- Expired
- Apr 26, 2024, 5:02 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Allen County, KS, Neosho County, KS, Wilson County, KS
The radar
The Topeka radar (KTWX), 158 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 4:37 PM CDT | HAIL 0.7 | 1 Sw Humboldt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 2:12 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 573 m²/s²
- 0-3 km storm-relative helicity
- 572 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
065
WFUS53 KICT 262128
TORICT
KSC001-133-205-262230-
/O.NEW.KICT.TO.W.0010.240426T2128Z-240426T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
428 PM CDT Fri Apr 26 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northeastern Wilson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
Southwestern Allen County in southeastern Kansas...
* Until 530 PM CDT.
* At 427 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Chanute, moving east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Chanute around 440 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Earlton, Petrolia, Benedict, and Chanute Airport.
This tornado warning replaces the previous warnings in effect for
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3760 9529 3754 9573 3768 9577 3774 9565
3773 9553 3779 9552 3786 9538
TIME...MOT...LOC 2127Z 250DEG 17KT 3766 9563
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
JAKUB4 follow-up statements
774
WWUS53 KICT 262140
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
440 PM CDT Fri Apr 26 2024
KSC001-133-205-262230-
/O.CON.KICT.TO.W.0010.000000T0000Z-240426T2230Z/
Wilson KS-Neosho KS-Allen KS-
440 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN WILSON...NORTHWESTERN NEOSHO AND SOUTHWESTERN ALLEN
COUNTIES...
At 439 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Chanute, moving northeast at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Chanute around 445 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3760 9529 3760 9565 3774 9566 3774 9565
3773 9553 3779 9552 3786 9538
TIME...MOT...LOC 2139Z 244DEG 29KT 3771 9550
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
JAKUB877
WWUS53 KICT 262147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
447 PM CDT Fri Apr 26 2024
KSC205-262156-
/O.CAN.KICT.TO.W.0010.000000T0000Z-240426T2230Z/
Wilson KS-
447 PM CDT Fri Apr 26 2024
...THE TORNADO WARNING FOR NORTHEASTERN WILSON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Kansas.
&&
LAT...LON 3760 9529 3760 9553 3775 9553 3779 9552
3786 9538
TIME...MOT...LOC 2146Z 250DEG 17KT 3772 9546
$$
KSC001-133-262230-
/O.CON.KICT.TO.W.0010.000000T0000Z-240426T2230Z/
Neosho KS-Allen KS-
447 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN NEOSHO AND SOUTHWESTERN ALLEN COUNTIES...
At 446 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Chanute, moving east at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Neosho and southwestern Allen Counties, including the
following locations... Petrolia and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3760 9529 3760 9553 3775 9553 3779 9552
3786 9538
TIME...MOT...LOC 2146Z 250DEG 17KT 3772 9546
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
JAKUB518
WWUS53 KICT 262155
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
455 PM CDT Fri Apr 26 2024
KSC001-133-262230-
/O.CON.KICT.TO.W.0010.000000T0000Z-240426T2230Z/
Neosho KS-Allen KS-
455 PM CDT Fri Apr 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHWESTERN NEOSHO AND SOUTHWESTERN ALLEN COUNTIES...
At 455 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Humboldt, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Chanute and Humboldt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3760 9529 3762 9544 3780 9548 3786 9538
TIME...MOT...LOC 2155Z 248DEG 25KT 3775 9537
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
JAKUB672 WWUS53 KICT 262202 SVSICT Severe Weather Statement National Weather Service Wichita KS 502 PM CDT Fri Apr 26 2024 KSC001-133-262211- /O.CAN.KICT.TO.W.0010.000000T0000Z-240426T2230Z/ Neosho KS-Allen KS- 502 PM CDT Fri Apr 26 2024 ...THE TORNADO WARNING FOR NORTHWESTERN NEOSHO AND SOUTHWESTERN ALLEN COUNTIES IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 900 PM CDT for southeastern Kansas. Remember, a Tornado Warning still remains in effect for central and eastern Allen county until 545pm. && LAT...LON 3760 9529 3762 9544 3780 9548 3786 9538 TIME...MOT...LOC 2200Z 250DEG 17KT 3776 9534 $$ JAKUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:38 PM CDT, 1 hour 50 minutes earlier. Its key messages:
- Strong to severe storms remain possible across the Flint Hills this afternoon and early evening.
- Severe storms, a few possibly significant, likely midday Saturday into Saturday night.
- Active weather return by the middle of next week.
Area forecast discussion, Apr 26, 2:38 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 238 PM CDT Fri Apr 26 2024 .KEY MESSAGES... - Strong to severe storms remain possible across the Flint Hills this afternoon and early evening. - Severe storms, a few possibly significant, likely midday Saturday into Saturday night. - Active weather return by the middle of next week. && .DISCUSSION... Issued at 143 PM CDT Fri Apr 26 2024 A upper level wave and associated surface cold front will continue to move eastward across Kansas this afternoon. Current satellite imagery was showing agitated cumulus in the deeper moisture east of the Kansas Turnpike in response to the approaching wave/cold front. Thunderstorms are expected to develop this afternoon and some of them could produce significant severe weather. SHIP parameter values are supportive of significant hail over two inches in size, damaging winds around 65mph, and a strong tornado will also be possible given low LCLs favorable low-level SRH(especially for any storm that can remain more discrete). The activity should shift eastward into Missouri by late this afternoon/early evening. Tomorrow still has the potential to bring significant severe weather to the area, there remains a higher degree of uncertainty than one might like this close the event. There remains uncertainty in the forecast ranging from how potential convection initiating in SW Oklahoma tomorrow morning could disturb the warm sector, to expected storm mode in the CWA, and to timing of CI over the area. What we know is confidence is growing that more widespread coverage of storms is expected, but the degree of the severe risks remain in question. The deeper and more amplified trough pattern is continuing to hold thus as the severe event goes on, expect flooding to begin to play a bigger role in event. With heavy rainfall and training storms possible, a flood watch has been issued across portions of south central and southeast Kansas from tomorrow afternoon through Sunday morning. Expect rises on rivers and creeks and impacts to low water crossings. A weak cap and ample forcing for ascent from the ejecting trough, along with strong warm moist advection may generate storms early tomorrow afternoon. If so, severe hazards would be limited to very large hail and damaging winds for the start of the event. As the afternoon continues, and storm coverage increases, we may see the expected hail size reduce as anvil seeding tempers the otherwise very large hail threat. That said, storms that can remain more discrete to semi discrete, likely closer to the dryline will continue to pose a very large hail threat. The threat for a strong tornado builds as we move into the late afternoon and early evening as the LLJ/SRH ramps up. However, the confidence in the magnitude of the tornado threat is lower given potential messy storm mode by the time the environment would support them. The window for any discrete to semi discrete storms/broken lines appears short. The sfc low tomorrow will be in the vicinity of western KS and is progged to deepen and setup a dryline just west of the CWA by peak heating. Moderate to strong instability (2500-3500 J/kg) will combine with strong flow (50kts+ bulk shear), with a developing LL Jet/strong SRH late afternoon/early evening, and modest 3CAPE. Any storm that can remain discrete or even semi- discrete in this type of environment will pose significant hazards including a strong tornado, large to very large (2-3+ inch) hail, and damaging wind gusts. Expect the storms to go upscale with time and transition to mainly a wind and flooding threat as we head into tomorrow evening and night. The sooner storms go upscale, the sooner the sig hail and sig tor threat gets reduced. Most activity should end by Sunday morning, with just far southeast KS potentially lingering through late Sunday morning. The upper trough will lift northeastward on Sunday, making way for a warming trend as we go into the middle the next week. Quiet weather will prevail at least until middle of next week and into the end of next week as the next western CONUS trough develops with embedded shortwaves moving through the mean flow. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1234 PM CDT Fri Apr 26 2024 In the short-term, MVFR ceilings will persist across far southeast Kansas. By mid afternoon, a few thunderstorms are expected to form from roughly the Flint Hills on east, along a sharpening dryline. Any storm that develops will be capable of severe weather, including large hail, damaging winds, and perhaps a tornado or two. The storm threat should exit east into Missouri by around 00-02z this evening. Thereafter, we are expecting MVFR to possibly IFR ceilings to expand/spread north late tonight once again. && .FIRE WEATHER... Issued at 330 AM CDT Fri Apr 26 2024 Today: Very high grassland fire danger is expected this afternoon as dry air and windy conditions affect portions of central Kansas. && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Flood Watch from Saturday afternoon through Sunday afternoon for KSZ053-069>072-093>096-098>100. && DISCUSSION...CDJ/KMB AVIATION...ADK FIRE WEATHER...BMB
Hazardous weather outlook, Apr 26, 10:48 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1048 AM CDT Fri Apr 26 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271600- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1048 AM CDT Fri Apr 26 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few isolated thunderstorms are possible this afternoon and evening, primarily along and east of a line from Emporia to Eureka to Sedan. If storms are able to form, they will be capable of baseball size hail and damaging winds. A tornado or two cannot be ruled out as well. Strong south to southwest winds gusting to 35 to 45 mph will impact central and eastern Kansas today. The strong winds will fuel very high grassfire danger this afternoon over central and north- central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible on Saturday. There is also the potential for localized flooding where training thunderstorms occur. Thunderstorm chances may linger across far southeast Kansas on Sunday. Additional storm chances are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and east of the Flint Hills this afternoon and evening, and areawide Saturday afternoon and night. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Apr 26, 3:43 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
343 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM Hail 1 W New Albany 37.57N 95.96W
04/26/2024 E1.00 Inch Elk KS Trained Spotter
May have had a wall cloud initially.
&&Local storm report, Apr 26, 3:45 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
345 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tornado 3 S New Albany 37.53N 95.94W
04/26/2024 Wilson KS Storm Chaser
Video confirmation of a tornado.
&&Local storm report, Apr 26, 3:50 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
350 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tornado 4 N Coyville 37.74N 95.89W
04/26/2024 Woodson KS Storm Chaser
storm chaser report.
&&
MWMLocal storm report, Apr 26, 3:55 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
355 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Tornado 4 SSW Yates Center 37.82N 95.77W
04/26/2024 Woodson KS Fire Dept/Rescue
&&
MWMLocal storm report, Apr 26, 4:00 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
400 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 1 W New Albany 37.57N 95.95W
04/26/2024 M1.00 Inch Wilson KS Trained Spotter
&&Local storm report, Apr 26, 4:21 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
421 PM CDT Fri Apr 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Funnel Cloud 1 NNW Benedict 37.63N 95.75W
04/26/2024 Wilson KS Storm Chaser
Video feed relayed funnel cloud.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 12:29 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 31 min |
| Apr 26, 3:16 AM CDT | Special Weather Statement | ICT | Harper | 29 min |
| Apr 26, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 41 min |
| Apr 26, 4:02 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Apr 26, 4:12 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 17 min |
| Apr 26, 4:32 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Apr 26, 4:56 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Apr 26, 7:16 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 29 min |
| Apr 26, 10:42 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 8 hr |
| Apr 26, 2:04 PM CDT | Special Weather Statement | ICT | Elk | 26 min |
| Apr 26, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 67 min |
| Apr 26, 2:29 PM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 11 more | 53 hr |
| Apr 26, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 52 min |
| Apr 26, 2:44 PM CDT | Tornado Warning | ICT | Elk, Greenwood | 43 min |
| Apr 26, 3:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Wilson | 36 min |
| Apr 26, 3:22 PM CDT | Tornado Warning | ICT | Greenwood, Wilson, Woodson | 38 min |
| Apr 26, 3:33 PM CDT | Tornado Warning | ICT | Elk, Wilson | 27 min |
| Apr 26, 3:48 PM CDT | Tornado Warning | ICT | Woodson | 16 min |
| Apr 26, 3:56 PM CDT | Tornado Warning | ICT | Wilson | 34 min |
| Apr 26, 4:03 PM CDT | Tornado Warning | ICT | Wilson | 28 min |
| Apr 26, 4:53 PM CDT | Tornado Warning | ICT | Allen | 31 min |
| Apr 26, 6:31 PM CDT | Special Weather Statement | ICT | Allen | 14 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.